Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 52, NWS Duluth, MN

July 28, 2021Cass County, Itasca County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 28, 2021, 7:28 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 7:28 PM CDT (00:28 UTC)
Expired
Jul 28, 2021, 7:57 PM CDT
In force
29 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Cass County, MN, Itasca County, MN

The radar

The Duluth radar (KDLH), 158 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1306 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS53 KDLH 290028
SVRDLH
MNC021-061-290115-
/O.NEW.KDLH.SV.W.0052.210729T0028Z-210729T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
728 PM CDT Wed Jul 28 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Central Itasca County in north central Minnesota...
  Northeastern Cass County in north central Minnesota...

* Until 815 PM CDT.

* At 728 PM CDT, a severe thunderstorm was located over Squaw Lake,
  or 36 miles east of Bemidji, moving southeast at 40 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Inger and Lake Winnibigoshish around 740 PM CDT.

Other locations in the path of this severe thunderstorm include Deer
River and Zemple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4768 9429 4776 9422 4780 9410 4753 9353
      4736 9361 4726 9386
TIME...MOT...LOC 0028Z 309DEG 36KT 4765 9413 

HAIL...1.75IN
WIND...60MPH
 
$$

Kossen
2 follow-up statements
232 
WWUS53 KDLH 290040
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
740 PM CDT Wed Jul 28 2021

MNC021-061-290115-
/O.CON.KDLH.SV.W.0052.000000T0000Z-210729T0115Z/
Itasca MN-Cass MN-
740 PM CDT Wed Jul 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL ITASCA AND NORTHEASTERN CASS COUNTIES...

At 739 PM CDT, a severe thunderstorm was located over Inger, or 32
miles northwest of Grand Rapids, moving southeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Deer River and Zemple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4759 9419 4770 9411 4772 9400 4753 9353
      4736 9361 4726 9386
TIME...MOT...LOC 0039Z 309DEG 36KT 4757 9399 

HAIL...1.75IN
WIND...60MPH
 
$$

Kossen
486 
WWUS53 KDLH 290057
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
757 PM CDT Wed Jul 28 2021

MNC021-061-290107-
/O.CAN.KDLH.SV.W.0052.000000T0000Z-210729T0115Z/
Itasca MN-Cass MN-
757 PM CDT Wed Jul 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ITASCA AND
NORTHEASTERN CASS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4759 9419 4770 9411 4772 9400 4753 9353
      4736 9361 4726 9386
TIME...MOT...LOC 0055Z 309DEG 36KT 4745 9378 

$$

Kossen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:38 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 28, 4:38 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
438 PM CDT Wed Jul 28 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 438 PM CDT Wed Jul 28 2021

Summary...Showers and thunderstorms over the Arrowhead and Lake
Superior will continue to slide to the southeast this afternoon,
but new convection may develop over northern Minnesota over the
next few hours. These storms may produce large hail and damaging
winds. Our next chance for showers and thunderstorms is expected
Friday night, but then mostly dry conditions are expected through
at least the first half of next week.

The convective evolution this evening is being a real pain, as
mid clouds that moved in from North Dakota has slowed down the
heating and destabilization of northern Minnesota, slowing down
the initiation of the convection that we expected to have already
developed this afternoon. There is still plenty of CAPE and shear
out there, just not in the right location to interact with the
front that is slowly sliding into the area from the northwest. All
of our severe risk is conditional upon getting new convection to
form somewhere over northern Minnesota, which is beginning to look
a little iffy at this time. We still have confidence that there
will be storms this evening, but confidence is poor in timing and
location given the details of what we are seeing out there. This
system will continue to slide southeast, and I expect all
potential for storms to have moved out of the area by 10 or 11 pm
this evening, if not earlier.

Once this system slides south of the area we should have a
quieter and cooler day for Thursday and even Friday. Highs should
only be in the upper 70s to low 80s for both days with afternoon
minimum RH values in the 30 to 40 percent range.

It looks like we will have another chance of showers and
thunderstorms in the Friday night and early Saturday time range,
but this depends on the timing and track of a shortwave that drops
out of Canada and across the forecast area during the evening
hours. There is fairly good model agreement for now, but this is
convection and I expect some shifts in timing and even track
before it gets here. That shortwave brings in a decent bubble of
cool air in at 850mb, so after it moves through expect some more
cooler temperatures - mid 70s to mid 80s - for the weekend with a
ridge of high pressure over the area. Temperatures to gradually
warm early next week as that slides off to the east and upper
level ridging builds into the area once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Jul 28 2021

Convection is the main concern for the next 6-9 hours over the
terminals, with tempo groups for both an initial set that will
continue to affect KDLH and KHYR for the next couple hours,
followed by another round now initiating around KINL and will
spread southeast through the afternoon and early evening hours.
Strongest storms should bring damaging winds and large hail, along
with at least IFR if not LIFR conditions with the heavy rainfall.
Once the storms move out of the area VFR conditions should return
to the area. Expect that we may get some fog and stratus for KDLH
and KHYR again tonight, but uncertainty is kind of low at this
time and have put in some lower visibilities and stratus for now,
but expect to be modifying this with later updates.

&&

.MARINE...
Issued at 438 PM CDT Wed Jul 28 2021

Convection remains the main concern for the forecast. The current
convection over northern MN will move over western Lake Superior
and then slide to the southeast during the late afternoon and
evening hours. This round of storms may bring damaging, gale force
gusts or higher, large hail, and locally higher waves. Outside of
storms, do not expect waves to get above 2 feet through tonight.
After tonight winds turn to the northwest and should settle down
to 10kts or less for Thursday, and then swing around to the west
to southwest for Friday, but still less than 10kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  80  55  81 /  60   0   0  20
INL  57  77  50  83 /  20   0  10  50
BRD  62  81  56  83 /  40   0   0  10
HYR  61  81  51  80 /  80   0   0  10
ASX  62  80  52  82 /  80   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...LE
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Jul 28, 5:16 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
516 PM CDT Wed Jul 28 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-292230-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
516 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected to redevelop this evening over
northern Minnesota and adjoining areas of Ontario, and move
southeast through northern Minnesota into northwest Wisconsin this
evening. Some storms will likely become severe with hail up to
baseball size, damaging wind gusts exceeding 75 mph, frequent
cloud-to-ground lightning, and heavy rainfall which may lead to
localized flash flooding. There is also a small chance of a few
tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size,
rainfall amounts and any storm damage to the National Weather
Service.

LSZ121-140>148-150-292230-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
516 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are expected to move over western Lake Superior
this evening. A few storms may be strong to severe with large
hail, damaging wind gusts up to 50 knots, frequent cloud- to-
water lightning, and locally heavy rainfall which may reduce
visibility below one- half mile. Wind and waves may become large
and chaotic around and in storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return Friday afternoon and evening.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 28, 6:56 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
656 PM CDT Wed Jul 28 2021

WIZ009-290015-
Price-
656 PM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PRICE
COUNTY...

At 656 PM CDT, strong thunderstorms were along a line extending from
near Tripoli, to near Ogema, and moving southeast at 40 mph.

Wind gusts up to 55 mph, half inch diameter hail, torrential
rainfall, and frequent cloud to ground lightning can be expected with
these storms.

These storms will be near...
  Spirit around 700 PM CDT.

Other locations impacted by these storms include Brantwood, Clifford,
Wilson Lake Near Phillips and Cranberry Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4571 9051 4570 9004 4539 9004 4538 9012
      4538 9038
TIME...MOT...LOC 2356Z 329DEG 36KT 4553 9003 4548 9034

JDS
Special weather statement, Jul 28, 7:00 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
700 PM CDT Wed Jul 28 2021

WIZ003-004-009-290015-
Price-Iron-Ashland-
700 PM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN IRON...
SOUTHEASTERN ASHLAND AND NORTHEASTERN PRICE COUNTIES...

At 659 PM CDT, strong thunderstorms were along a line extending from
near Winchester, to near Glidden, and moving southeast at 50 mph.

Wind gusts up to 50 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

These storms will be near...
  Mercer around 705 PM CDT.
  Park Falls around 715 PM CDT.

Other locations impacted by these storms include Long Lake,
Manitowish, Pike Lake and Fisher Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4598 9002 4598 9004 4583 9005 4578 9035
      4618 9059 4632 9003 4630 8993 4599 8993
TIME...MOT...LOC 2359Z 327DEG 42KT 4622 8999 4612 9049

JDS
Special weather statement, Jul 28, 7:06 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
706 PM CDT Wed Jul 28 2021

WIZ007-008-290030-
Sawyer-Washburn-
706 PM CDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHBURN AND
SOUTHERN SAWYER COUNTIES...

At 706 PM CDT, a strong thunderstorm was near Stone Lake, or 15 miles
southwest of Chippewa Flowage West, moving southeast at 40 mph.

Wind gusts up to 30 mph, nickel size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Couderay around 710 PM CDT.
  Radisson and Exeland around 715 PM CDT.

Other locations impacted by this storm include Deer Lake, Little
Sissabagama Lake, Sissabagama Lake, Ojibwa, Edgewater and Lac Courte
Oreilles Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4576 9173 4589 9160 4576 9074 4564 9083
      4564 9145
TIME...MOT...LOC 0006Z 298DEG 68KT 4577 9147

JDS
Special weather statement, Jul 28, 7:14 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
714 PM CDT Wed Jul 28 2021

WIZ003-004-009-290030-
Price-Iron-Ashland-
714 PM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON...
SOUTHEASTERN ASHLAND AND NORTHEASTERN PRICE COUNTIES...

At 713 PM CDT, strong thunderstorms were along a line extending from
6 miles north of Lac Du Flambeau, to near Butternut, and moving
southeast at 55 mph.

Wind gusts up to 55 mph, penny size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

These storms will remain over mainly rural areas of northeastern
Price, southeastern Iron and southeastern Ashland Counties, including
the following locations... Manitowish, Butternut Lake, Pike Lake and
Musser Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4598 9002 4598 9004 4567 9004 4564 9029
      4607 9072 4619 8993 4599 8993
TIME...MOT...LOC 0013Z 323DEG 46KT 4605 8993 4600 9044

JDS
Special weather statement, Jul 28, 7:26 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
726 PM CDT Wed Jul 28 2021

WIZ007-008-290045-
Sawyer-Washburn-
726 PM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WASHBURN
AND SOUTHWESTERN SAWYER COUNTIES...

At 725 PM CDT, strong thunderstorms were along a line extending from
near Shell Lake, to 9 miles east of Exeland, and moving southeast at
50 mph.

Wind gusts up to 50 mph, penny size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

These storms will be near...
  Birchwood around 745 PM CDT.

Other locations impacted by these storms include Sissabagama Lake,
Edgewater, Deer Lake, Little Sissabagama Lake, Ojibwa, Angus and Lac
Courte Oreilles Reservation.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4583 9181 4581 9107 4564 9081 4564 9178
TIME...MOT...LOC 0025Z 297DEG 47KT 4574 9185 4564 9104

JDS
Special weather statement, Jul 28, 7:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
728 PM CDT Wed Jul 28 2021

WIZ009-290045-
Price-
728 PM CDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PRICE
COUNTY...

At 728 PM CDT, strong thunderstorms were along a line extending from
near Squirrel Lake, to near Fifield, and moving southeast at 55 mph.

Wind gusts up to 55 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

These storms will remain over mainly rural areas of northeastern
Price County, including the following locations... Pike Lake,
Brantwood and Musser Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4590 9053 4593 9005 4571 9004 4552 9005
      4551 9015
TIME...MOT...LOC 0028Z 316DEG 47KT 4589 8998 4583 9041

JDS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:48 PM CDTSevere Thunderstorm WarningDLHCass, Itasca42 min
Jul 28, 7:51 PM CDTSevere Thunderstorm WarningDLHPine39 min
Jul 28, 7:58 PM CDTTornado WarningDLHPine32 min
Jul 28, 8:29 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.